MAUDE Adverse Event Report: BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22884-02B
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/03/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for placement of 2 responsive neurostimulation (rns) electrodes for epilepsy treatment, targeting bilateral right and left temporal in the brain, ca.110mm and 113mm deep, has been performed with the aid of the brainlab alignment software cranial 2.0.After placing the right temporal depth electrode with navigation, the surgeon observed that the patient head had moved in the non-brainlab head holder, and determined with a following intra-operative ct scan, that the right electrode deviated from its planned position slightly superior.The surgeon removed the electrode, extended the burr hole (skull opening) by a few mm, and re-placed the right electrode with navigation.After also the left temporal depth electrode was placed with navigation, the surgeon determined from a verification intra-operative ct scan, that the right electrode still deviated by ca.3.5mm from the intended target point, and the left electrode by ca.2mm.Since the impedance measurements were satisfactory for the intended treatment, there were no further attempts necessary or done to adjust the electrode placements.According to the surgeon (treating clinician): the final outcome of this surgery were placements with all impedance measurements within acceptable range, whereas in general for rns epilepsy treatments the success of it can only be determined after switching on the (non-brainlab) stimulator, up to a few months after the surgery, and after typically continuously modifying the stimulation over up to several years.There was no harm or negative effect to the patient due to the deviating placements, also not due to the prolong of the surgery/anesthesia of ca.30min - there were no complications with the patient.There were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since electrodes were placed in a different location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): the final outcome of this surgery were placements with all impedance measurements within acceptable range, whereas in general for rns epilepsy treatments the success of it can only be determined after switching on the (non-brainlab) stimulator, up to a few months after the surgery, and after typically continuously modifying the stimulation over up to several years.There was no harm or negative effect to the patient due to the deviating placements, also not due to the prolong of the surgery/anesthesia of ca.30min - there were no complications with the patient.There were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the initial right electrode/lead placement, and subsequent right electrode/lead revision, deviating by ca.3.5mm from the intended target point, both performed with the aid of navigation, is: a bending of the non-brainlab instrument (electrode/lead) during the placements, when exiting the navigated varioguide and deviating from its displayed and intended trajectory.Imaging scan data provided by the hospital for this surgery show the non-brainlab electrode/lead to be bent within the patient's anatomy after the initial placement, and for the second right placement to follow the same initial path in the patient's anatomy, also with the bending of the electrode/lead visible.The bending most likely occurred due to interactions with the patient anatomy, for e.G.With the bone edge of the burr hole, and/or dura, and for the revision placement additionally with the already existing path in the brain.Such bending of the non-brainlab instrument when exiting the navigated varioguide, is not visible to, nor can be compensated by, the navigation.Apparently, the bending of the non-brainlab instrument was not detected by the user at the placements on the patient's right side.Regarding the left side electrode/lead placement, for which a 2mm deviation was reported by the surgeon, whereas this placement was still within acceptable accuracy: from the navigation and imaging data provided for this surgery, the communicated 2mm deviation is not visible to brainlab.Thus, brainlab cannot observe nor confirm (nor deny) a 2mm deviation of the left placement from the intended/planned trajectory to have occurred.Nevertheless, a deviation of 2mm (if occurred) is within the specifications of the navigation accuracy, and as per the surgeon, accuracy limitations of up to 3mm were clinically pre-accepted for the placements at this surgery / this treatment.Therefore, a 2mm deviation of the left placement, if occurred, did not add a risk for the patient's health nor to the intended treatment, with the placement also correspondingly resulting in impedance measurements within the expected acceptable range.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Note: despite not being a cause or contributing factor to the deviations - for the alignment software cranial 2.0 used here, as also stated in the user guide, the medical indications for use are biopsy of intracranial lesions and placement of stereoelectroencephalography (seeg) electrodes - rns electrode placements are not a labelled medical indication for this navigation software.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21948423
Report Number8043933-2025-00031
Device Sequence Number15633383
Product Code HAW
UDI-Device Identifier04056481144487
UDI-Public04056481144487
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K223864
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22884-02B
Device Catalogue Number22891
Device Lot NumberSW V. 2.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2025
Initial Report FDA Received Date05/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown